Medications That Cause Hair Loss
Invest in your hair. It is the crown you never take off.’– Anonymous Woes of Hair Loss Hair loss — a problem that we all are petrified of, isn’t it? You realise one day that there is way more hair on your comb or your hair brush than there used to be! If you suddenly witness a rapid, unnatural depletion of hair, and you fear that you’re inching towards baldness, it might be a good idea to unearth the reasons for your problem. Research shows that there are many reasons for hair loss. In this article, we are going to explore one of the most common problems that lead to hair loss — medication. Medication And Hair Loss Medication is by far one of the most common causes of excessive hair loss, apart from regular styling and using chemicals that are harsh on your hair. But how many of us know why medicines cause hair loss? And if at all it is inevitable, what are the ways in which it can be combated. Hair Fall Problem While on one hand medicines are the cure for ill-health, some of them have adverse effects, and of them, the most common being hair fall. Certain drugs hamper the natural cycle of hair growth and according to medical experts, hair loss of this kind can be put under two categories:
- Telogen effluvium is the most common form. The evidence is seen within 3-4 months of starting medication. People who suffer from this condition can lose up to 150 strands of hair in a day.
- Anagen effluvium takes place at the time when hair growth is very active, and starts within a few days or weeks after starting a new medicine. This is most commonly seen in cancer patients undergoing chemotherapy. This results in hair loss not only from the head, but the brows and eyelashes as well.
Most Common Medicines That Cause Hair Fall There are various kinds of medication that lead to hair loss. Some of the most common medicines that cause hair fall are: Medicines given for the following diseases:
- Bacterial or fungal infections
- High-blood pressure
Prescribed Medicines that cause hair loss:
- Few Antibiotics
- Hormone replacement medicines
- Oral Contraceptives
- Blood thinning medicines
- Medicines for High Blood Pressure
Cancer And Hair Loss Treatment of cancer through chemotherapy causes excessive hair loss. This treatment which aims at destroying the ‘bad’ cancer cells in the body, also ends up burning the healthy cells. Hence, the hair follicles are affected, which are the tiny structures in the skin that are filled with blood vessels that make hair growth possible. The extent of hair loss can be anything from mere thinning to complete baldness. It depends on the dosage and number of cycles that the patient is exposed to. Maximum hair loss begins after the second chemotherapy cycle. Hair loss is seen not just on the head, but eyebrows, eye lashes, armpits and other areas of the body. This is one of the main differences between chemotherapy and radiation. During the latter, hair loss only occurs in the areas that are exposed to radiation. Hence if your armpit is the target, you will only lose hair from there, and not your head or any other body part. Some of the most potent chemotherapy drugs that cause hair loss are doxorubicin, cyclophosphamide, daunorubicin, paclitaxel, docetaxel, ifosfamide and etoposide. Drug-induced hair loss can have a demoralising effect on patients. There is no assurance that it can be kept at bay during or after chemotherapy. Hence, the best way to adjust to this change is to get used to one’s appearance and be assured that this is only temporary. Natural hair growth resumes after treatment is over. MedicationsThat Cause Hair Loss There are some illegal drugs, or those consumed for recreation, that give way to hair loss. Cocaine, cannabis, MDMA (popularly known as ‘ecstasy’), marijuana and heroin are commonly known to aggravate the problem of hair fall. Medical research has shown that the use of cocaine either through an injection or even when inhaled – is toxic enough to affect cell-division in hair follicles and can result in telogen effluvium. Many worry whether hair loss due to medication will it grow back? Although hair loss in such cases is severe, once the patient stops consuming these drugs, it is certain that hair growth is restored. How to Stop Hair Loss Most of the medicine induced hair loss stops as those medicines are stopped and other medicines are started to treat the underlying cause. Although one doesn’t have much control over hair loss, especially if it is medically-induced, a few measures of routine hair care can be taken to ensure that once the hair resumes normal growth, it can be protected and nourished. Apart from that, a healthy diet will always help in maintaining healthy hair.